Kentucky, 2012

Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012

July 17 to 18, 2012 · NWS JKL · 16 events in 10 counties and zones

Slow moving thunderstorms brought heavy rainfall, flooding, and minor wind damage to portions of eastern Kentucky on July 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Slow moving thunderstorms brought heavy rainfall, flooding, and minor wind damage to portions of eastern Kentucky on July 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 9:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 17, 9:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1048 AM EDT TUE JUL 17 2012

.UPDATE...
ISSUED AT 1048 AM EDT TUE JUL 17 2012

SHOWERS ERUPTING ALONG OUR ERN COUNTIES. ISOLATED TSRA ALREADY
SHOWING UP JUST TO OUR SOUTH IN TENN. THIS IS ALREADY WELL FCST IN
THE ZONES/GRIDS. TEMPS ON TRACK AND NO CHANGES MADE TO ZONES. GRID
UPDATE ALREADY SENT TO AWIPS.

UPDATE ISSUED AT 741 AM EDT TUE JUL 17 2012

UPDATED THE ZONES TO GET RID OF THE PRE FIRST PERIOD FORECAST. MADE
MINOR TWEAKS TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 224 AM EDT TUE JUL 17 2012

HIGH PRESSURE HAS BEEN SOLIDLY IN PLACE OVER THE AREA. HIGH PRESSURE
WILL REMAIN IN PLACE THROUGH WEDNESDAY...HOWEVER AN UPPER LOW OVER
EASTERN CANADA WILL BEGIN TO BUILD TO THE SOUTH. THIS WILL PUSH A
COLD FRONT TO THE SOUTH...HOWEVER IT WILL STILL BE ALONG I 70 BY
WEDNESDAY EVENING. AS A RESULT... WARM AND MOIST AIR...THAT HAS ALSO
BEEN RELATIVELY UNSTABLE...CONTINUES TO DOMINATE THE WEATHER. THE
FORECAST CHALLENGE HAS BEEN ON TRYING TO FIND SOME TRIGGERS THAT
WILL RESULT IN SHOWERS AND THUNDERSTORMS BUILDING OVER THE AREA. THE
MODELS HAVE BEEN ALMOST NO HELP IN TRYING TO IDENTIFY THESE
TRIGGERS. IN GENERAL...CONFIDENCE IN THE MODELS HAVE BEEN WELL BELOW
NORMAL. HAVE DECIDED TO STAY IN A PERSISTENCE MODE AND TRYING TO KEY
IN ON SUBTLE CHANGES TO TWEAK THINGS UP OR DOWN. THERE STILL SEEMS
TO BE A BIT OF CAPPING IN THE MID LAYERS OF THE ATMOSPHERE WHICH
SHOULD HELP TO SUPPRESS THE CONVECTIVE ACTIVITY AGAIN TODAY.
TOMORROW...THE CAPPING IS A LITTLE LESS...SO HAVE INCREASED THE THE
PROBABILITY OF PRECIPITATION(POP). THE GFS IS SHOWING ABOUT 20
PERCENT HIGHER POP FOR WEDNESDAY THAN THE NAM. I HAVE DECIDED TO GO
WITH THE GFS FOR WEDNESDAY DUE TO THE DECREASE IN THE CAPPING. FOR
TEMPERATURES...THE MODELS ARE ALL VERY CLOSE AND SO HAVE JUST NUDGED
THE TEMPS TOWARD THE CONSENSUS BLEND. CONTINUE WARM AND HUMID
CONDITIONS WILL MAKE OUTDOOR ACTIVITIES DIFFICULT AND HELP TO BOOST
COLD WATER SALES ANOTHER DAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 249 AM EDT TUE JUL 17 2012

THE LATEST RUNS OF THE VARIOUS FORECAST MODELS ALL ARE SUGGESTING
THAT A DECENT COLD FRONT WILL MOVE SLOWLY ACROSS THE OHIO AND
TENNESSEE VALLEYS THURSDAY INTO SATURDAY MORNING. WITH VERY MOIST AND
UNSTABLE AIR ALREADY IN PLACE AT THE SURFACE...SHOWERS AND STORMS ARE
EXPECTED TO FIRE ALONG THE ADVANCING BOUNDARY BEGINNING LATE IN THE
MORNING ON THURSDAY. THE HIGHEST PROBABILITY OF RAINFALL WILL OCCUR
DURING THE AFTERNOON AND EVENING HOURS THURSDAY AND FRIDAY...DURING
THE PEAK HEATING OF THE DAY. SHOWERS AND STORMS WILL DECREASE IN
COVERAGE AS A DRIER AIR MASS FILTERS INTO THE REGION SATURDAY AND
SUNDAY. THE MODELS ARE SUGGESTING THAT THERE COULD BE JUST ENOUGH
MOISTURE LEFT OVER TO ALLOW FOR A FEW SHOWERS AND STORMS TO FORM OVER
THE HIGHER TERRAIN ALONG THE VIRGINIA AND WEST VIRGINIA BORDERS
MONDAY AFTERNOON AND EVENING...SO SLIGHT CHANCE POPS WERE LEFT IN THE
FORECAST FOR THAT TIME FRAME. DECIDED TO GO WITH MUCH LOWER POPS TO
START THE PERIOD...THE 0-12Z TIME FRAME ON THURSDAY...AS THE SHORT
TERM MODELS WERE SUPPORTIVE OF THIS SCENARIO. THE PATTERN LATELY HAS
ALSO BEEN FOR ACTIVE AFTERNOON AND EVENING PERIODS...DURING PEAK
HEATING...WITH LITTLE IF ANY SHOWERS OR STORMS DURING THE
NIGHTTIME...SO IT SEEMED REASONABLE TO HAVE LOWER POPS FOR WEDNESDAY
NIGHT BEFORE THE FRONT ARRIVES. TEMPERATURES WILL BE FAIRLY STRAIGHT
FORWARD THROUGHOUT THE PERIOD...WITH HIGHS EACH DAY IN THE 80S AND
OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 741 AM EDT TUE JUL 17 2012

VALLEY FOG WILL BE BURNING OFF BETWEEN 12-13Z. NO PROBLEM AT THE TAF
STATIONS. QUIET CONDITIONS ARE EXPECTED UNTIL THE AFTERNOON...WHEN A
FEW SHOWERS OR THUNDERSTORMS MAY POP UP IN THE AFTERNOON HEAT.
NOT SURE OF THE EXACT TIMING FOR THE THUNDERSTORMS...HOWEVER 18-22Z
SHOULD BE THE MOST LIKELY TIME. WITH MID LEVEL DRY AIR IN PLACE...ANY
STORMS THAT DO FORM MAY BE CAPABLE OF PRODUCING SOME SIGNIFICANT WIND
GUST OF 35-45 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...JJ
LONG TERM....AR
AVIATION...JJ
Hazardous weather outlook, Jul 17, 2:10 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
310 AM EDT TUE JUL 17 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
310 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. HEAT INDICES WILL
PEAK IN THE MID 90S LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH MONDAY...MAINLY DURING
THE AFTERNOON AND EVENING. HEAT INDICES WILL PEAK IN THE MID TO
UPPER 90S ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The radar

The Jackson,KY radar (KJKL), 46 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 6 thunderstorm wind, 2 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Leslie

When
July 17, 11:00 AM EST to July 18, 11:00 AM EST
Where
Leslie County, 0.88 mi NW of Thousandsticks
Reported by
COOP Observer
Coordinates
37.190, -83.430

This is a 24 hour total from noon on 7/17 to noon on 7/18.

Flash Flood, Fleming

When
July 18, 8:40 AM EST to 10:45 AM EST
Where
Fleming County, 0.67 mi WSW of Flemingsburg Arpt to 0.87 mi SW of Flemingsburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.426, -83.742

Several businesses and roads were flooded in town. The highway garage measured 5 inches of rainfall in their gauge.

Flood, Morgan

When
July 18, 9:45 AM EST to 10:45 AM EST
Where
Morgan County, 0.68 mi NNW of Ezel to 2 mi N of Maytown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.909, -83.455

Minor flooding led to some driveways being washed out in Ezel.

Thunderstorm Wind, Morgan

When
July 18, 9:45 AM EST
Where
Morgan County, 0.88 mi SE of Ezel
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.890, -83.440

A few trees were blown down.

Flash Flood, Leslie

When
July 18, 10:06 AM EST to 1:30 PM EST
Where
Leslie County, 1.07 mi W of Big Rock to 1.32 mi W of Big Rock
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.049, -83.219

Six to eight inches of water was flowing over Wolf Creek Rd.

Flash Flood, Perry

When
July 18, 10:30 AM EST to 1:30 PM EST
Where
Perry County, 1.86 mi SW of Coolidge to 1.01 mi NNW of Daisy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.162, -83.105

Fort Branch Rd was washed out and undercut by flood waters and homes on highway 1165 were flooded.

Flash Flood, Knott

When
July 18, 10:50 AM EST to 2:30 PM EST
Where
Knott County, 0.56 mi ESE of Carr Creek to 0.76 mi ESE of Redfox
Cause
Heavy Rain
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
37.226, -82.941

Heavy rainfall caused a coal slurry pond to fill up with water and runoff into pay lake below. The pay lake overflowed and the pay lake's dam was partially washed out. This caused flash flooding to occur along Breeding Creek Road and a narrow part of highway 15 near Redfox. Residents were stranded due to the flooding and several homes/mobile homes were flooded during the event.

Heavy Rain, Knott

When
July 18, 10:50 AM EST to 1:55 PM EST
Where
Knott County, 0.88 mi SW of Yellow Mtn
Reported by
Mesonet
Coordinates
37.410, -82.980

This was a measured rainfall amount between 1050 am and 155 pm EST. A peak 5 minute rainfall of 0.48 inches was observed ending at 1125 pm EST.

Thunderstorm Wind, Knott

When
July 18, 11:25 AM EST
Where
Knott County, 5 mi N of Hindman
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.402, -82.980

A 55 mph wind gust was measured by the Knott count mesonet site.

Flood, Knott

When
July 18, 11:50 AM EST to 3:00 PM EST
Where
Knott County, 1 mi WNW of Brinkley to 0.58 mi SW of Brinkley
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.304, -82.967

Troublesome Creek was out of its banks from Brinkley to Hindman.

Flash Flood, Pike

When
July 18, 1:15 PM EST to 2:00 PM EST
Where
Pike County, 1.57 mi NE of Regina to 1.46 mi ENE of Regina
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.394, -82.398

Water was over the road at Road Junction.

Flash Flood, Pike

When
July 18, 1:15 PM EST to 2:00 PM EST
Where
Pike County, 1.86 mi NE of Regina to 1.46 mi ENE of Regina
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.398, -82.395

Water was over the road at Harless Creek.

Thunderstorm Wind, Laurel

When
July 18, 1:15 PM EST
Where
Laurel County, London
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.130, -84.080

A large tree limb was blown down and was blocking Foister Heights St.

Thunderstorm Wind, Pulaski

When
July 18, 1:45 PM EST
Where
Pulaski County, 0.55 mi W of Faubush
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.070, -84.830

Numerous trees were down in the Burton subdivision off Richardson Rd.

Thunderstorm Wind, Wayne

When
July 18, 2:20 PM EST
Where
Wayne County, 1.77 mi NE of Delta
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.890, -84.630

Trees were blown down on Rocky Bottom Rd.

Thunderstorm Wind, Bath

When
July 18, 5:17 PM EST
Where
Bath County, Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.250, -83.870

Trees were blown down in Bethel.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389545, 389522, 389541, 389553, 389523, 389525, 389526, 389551, 389563, 389543, 389532, 389533, 389555, 389557, 389559, 389560.